Colorado, 2023

Blizzard and High Wind in Colorado, December 25 to 27, 2023

December 25 to 27, 2023 · NWS BOU · 12 events in 10 counties and zones

Snow, high winds and blowing snow produced blizzard conditions across the Palmer Divide and northeast plains. Peak wind gusts from 50 mph to 66 mph were observed.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Snow, high winds and blowing snow produced blizzard conditions across the Palmer Divide and northeast plains. Peak wind gusts from 50 mph to 66 mph were observed. Storm totals anywhere from 5 to 12.5 inches occurred in and near the Palmer Divide and over the far northeast plains, with 1 to 4 inches elsewhere. Snow drifts up to 18 inches deep were reported. Numerous roads and highways were closed including: Interstate 70 east of Denver, US-6, US-24, US34 (from Brush to the Nebraska state line), US-36 (from Last Chance to the Kansas state line), US-385, as well as several other smaller county roadways. Peak wind gusts included: 66 mph, 8 miles north-northwest of Boyero, 64 mph at Denver International Airport, 63 mph Pawnee Buttes, 61 mph at Limon Municipal Airport, 60 mph near Agate and Cedar Point, and 58 mph near Bennett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 25, 3:03 PM MST, 1 hour 57 minutes earlier. Its key messages:

  • Blizzard conditions, very difficult travel expected tonight through Wednesday for portions of east/northeast plains.
  • Strong north winds will be widespread in the plains starting tonight with blowing dust possible outside of areas that don't receive snow.
  • Quieter and milder conditions later this week.
Area forecast discussion, Dec 25, 3:03 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
303 PM MST Mon Dec 25 2023

.KEY MESSAGES...

- Blizzard conditions, very difficult travel expected tonight through
  Wednesday for portions of east/northeast plains.

- Strong north winds will be widespread in the plains starting
  tonight with blowing dust possible outside of areas that don't receive
  snow.

- Quieter and milder conditions later this week.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM MST Mon Dec 25 2023

Strong intensifying closed low pressure seen across central
Kansas this afternoon. So far, there is an increase in mid level
moisture but low levels are extremely dry, with surface dewpoints
in the single digits. As the low wobbles northeastward tonight,
wraparound moisture increases and advects further southwestward
across the northeast plains tonight. This should bring deeper low
level moisture back across the plains from later this evening as
snow already falling just east of the border areas. In addition
strong winds developing on the back side with 700mb winds
increasing to 50-60kt for tonight and Tuesday. With low level
mixing expect surface winds to increase to 60 mph especially over
northern border areas with Wyoming and Nebraska and then further
south over the Palmer Divide region over Elbert and Lincoln
counties.

The snow coupled with the wind will lead to blizzard conditions
developing later tonight and Tuesday morning. Given the very strong
winds coming off the CYS ridge, this will result in a strong
downslope component with mainly dry conditons over the urban
corridor north of Denver and especially over northern Weld and
northern Larimer counties. So it will be a tale of 2 weather
stories, one with the wind over northern counties, and then one snow
and blizzard over southern counties and along the I-70 corridor for
locations east of Denver towards the Kansas border. Travelers should
be prepared for winter driving conditions and possible road closures
east of Denver over Interstate 76 and Interstate 25.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM MST Mon Dec 25 2023

Models are still showing a strong upper closed low over the
northeast corner of Kansas at 00Z Wednesday. The models still show
some residual wrap around moisture and even some QPF for the CWA
Tuesday night and even into Wednesday morning for the far
northeast corner. The strong northwesterly surface winds will
linger over the plains Tuesday night into Wednesday morning as
well. Will keep/go with the High Wind and Blizzard Warnings for
the plains Tuesday night until 12Z Wednesday morning.

On Wednesday and Wednesday night, fairly strong northwesterly flow
aloft will move into the CWA from the west as the upper low moves
eastward. On Thursday and Thursday night, upper ridging pushes
in. The weather will be dry and temperatures will warm to seasonal
normals once again.

For the later days, Friday through Monday, models keep upper ridging
over the CWA through Saturday night with a weakening upper trough to
get into the Desert Southwest Sunday. Then more upper ridging for
Fix this......Monday. Models point to an increase in moisture
and some minor QPF with the trough on Sunday, mainly in the
mountains. Otherwise, dry weather is expected for the later days,
with temperatures a tad above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning) Issued
at 1150 AM MST Mon Dec 25 2023

VFR conditions today with increasing mid level moisture. Winds
will be increasing from the north this afternoon with speeds of 15
to 25kt. For tonight, north winds may lighten up for a few hours
this evening before increasing after midnight. North winds of 20
to 25 mph will be possible by 09z with a few gusts to 40 mph thru
12z. After 12z north winds may increase to 25 to 35 mph with gusts
up to 50 mph through 18z. Ceilings will drop down to 5000-6000 ft
by 09z with a slight chc of light snow after 12Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to midnight MST Tuesday
night for COZ038-042-044-048.

Blizzard Warning from 2 AM Tuesday to 5 AM MST Wednesday for
COZ041-045.

Blizzard Warning from 11 PM this evening to 5 AM MST Wednesday
for COZ046-049.

High Wind Warning from 11 PM this evening to midnight MST
Tuesday night for COZ047.

Blizzard Warning until 5 AM MST Wednesday for COZ050-051.

&&

SHORT TERM...Entrekin
LONG TERM....RJK
AVIATION.....Entrekin
Hazardous weather outlook, Dec 25, 11:04 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MST Mon Dec 25 2023

COZ030>051-261815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MST Mon Dec 25 2023

...INCOMING WINTER WEATHER OVER THE PLAINS...

The Hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A storm system will intensify over the central US.  This system
will bring snow to the far northeast plains by early evening
which will spread south southwest towards the Palmer Divide
late tonight. In addition, strong winds will develop overnight
with wind gusts up to 60 mph in some areas. This combined
with falling snow will lead to blizzard conditions from northern
Lincoln county through Washington county into Phillips and
Sedgwick counties. Outside of the snow areas, blowing dust may
cause reduced visibility in some areas a well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The eastern plains can expect snow and strong gusty winds of 40
to 55 mph on Tuesday into Wednesday morning. Widespread blowing
snow will cause blizzard conditions in Sedgwick, Phillips,
Washington and northern Lincoln Counties. Avoid travel in these
areas into Wednesday morning as driving will be dangerous.

Snow showers and breezy winds may also create slick conditions
and blowing snow at times in the northern mountains and for the
Palmer Divide into Elbert County Tuesday into Wednesday.

From later Wednesday into the weekend, the weather will mainly be
dry with just a few light snow showers over the higher mountains.
Temperatures look to be near seasonal normals or a tad warmer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
snowfall and high wind reports would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard, 4 high wind, 2 winter weather. Local standard time, as filed.

Blizzard, Sedgwick County

When
December 25, 5:00 PM MST to December 27, 5:00 AM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Storm totals included 5 inches near Fairfield and 4.5 inches near Marks Butte. Several roads and highways were closed.

Blizzard, Phillips County

When
December 25, 5:00 PM MST to December 27, 5:00 AM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Storm totals included 4.1 inches near Holyoke. Several roads and highways were closed.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 25, 5:00 PM MST to December 26, 7:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
December 25, 9:55 PM MST
Where
Ne Weld County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 25, 11:00 PM MST to December 27, 5:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Storm totals included: 10 inches near Cedar Point and Elizabeth, with 6 inches around Limon. Interstate 70 was closed in addition to numerous roads and highways.

Blizzard, Washington County

When
December 25, 11:00 PM MST to December 27, 5:00 AM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 5 inches. Numerous roads and highways were closed.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 25, 11:27 PM MST to 11:36 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 26, 2:00 AM MST to December 27, 5:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 9.5 inches, 9 miles northeast of Ponderosa Park, 8 inches near Elizabeth, 7 inches near The Pinery, and 5 inches near Parker. Numerous roads and highways were closed.

Blizzard, C & E Adams & Arapahoe Counties

When
December 26, 2:00 AM MST to December 27, 5:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Storm totals ranged from 8 to 10.5 inches around Foxfield. Interstate 70 was closed in addition to numerous roads and highways.

High Wind, C & E Adams & Arapahoe Counties

When
December 26, 4:01 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 26, 5:00 AM MST to 9:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Strong winds with light to moderate snowfall occurred over the southern and eastern parts of metro Denver. Storm totals included 7.5 inches in southeast Aurora, 4 inches in east Denver, but just a trace of snow at Denver International Airport.

High Wind, Se Elbert County Below 6000 Feet / South Lincoln County

When
December 26, 10:14 AM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150850, 1150851, 1150864, 1150844, 1150852, 1150853, 1150845, 1150848, 1150849, 1150847, 1150855, 1150856.